Alert archive / Hawaii / Flash Flood Watches in 2011

Flash Flood Watch 4, NWS Honolulu, HI

February 17, 2011Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood watch at Feb 17, 2011, 3:35 AM HST for Kauai County, Hawaii. It took effect at Feb 17, 2011, 4:00 PM HST. It was in force for 28 hr.

The area

The counties it named.

The facts

Issued
Feb 17, 2011, 3:35 AM HST (13:35 UTC)
In effect from
Feb 17, 2011, 4:00 PM HST
Expired
Feb 18, 2011, 7:45 PM HST
In force
28 hr
Issued by
NWS Honolulu, HI
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 20 km from the middle of the area, began a volume at 13:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.6 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2011-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 854 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2011-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
854 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

070 
WGHW60 PHFO 171335
FFAHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE HONOLULU HI
335 AM HST THU FEB 17 2011

...FLASH FLOOD WATCH HAS BEEN ISSUED FOR KAUAI AND NIIHAU...

.A MOIST AND UNSTABLE AIR MASS WILL BE SETTLING OVER KAUAI COUNTY
TODAY THAT WILL BRING THE THREAT FOR HEAVY SHOWERS CAPABLE OF FLASH
FLOODING.

HIZ001>004-180245-
/O.NEW.PHFO.FF.A.0004.110218T0200Z-110218T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
335 AM HST THU FEB 17 2011

...FLASH FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH FRIDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WATCH FOR KAUAI AND NIIHAU

* FROM THIS AFTERNOON THROUGH FRIDAY MORNING. 

* A MOIST AND UNSTABLE AIR MASS WILL BE SETTLING OVER KAUAI COUNTY
  TODAY THAT WILL BRING THE THREAT FOR HEAVY SHOWERS CAPABLE OF
  FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
LAU
5 follow-up statements
302 
WGHW60 PHFO 180140
FFAHFO

FLOOD WATCH
NATIONAL WEATHER SERVICE HONOLULU HI
340 PM HST THU FEB 17 2011

...FLASH FLOOD WATCH IS IN EFFECT FOR KAUAI AND NIIHAU...

.A COLD FRONT WILL SETTLE OVER KAUAI COUNTY TONIGHT...BRINGING
WITH IT THE POSSIBILITY OF FLASH FLOODING.

HIZ001>004-181445-
/O.CON.PHFO.FF.A.0004.110218T0200Z-110218T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
340 PM HST THU FEB 17 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* KAUAI AND NIIHAU.

* THROUGH FRIDAY MORNING. 

* A MOIST AND UNSTABLE ATMOSPHERE WILL BRING A THREAT OF HEAVY
  SHOWERS AND FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

CRAIG
309 
WGHW60 PHFO 181331
FFAHFO

FLOOD WATCH
NATIONAL WEATHER SERVICE HONOLULU HI
331 AM HST FRI FEB 18 2011

...FLASH FLOOD WATCH IS IN EFFECT FOR KAUAI AND NIIHAU...

.A WEAKENING COLD FRONT IN THE VICINITY OF KAUAI WILL PRODUCE
CONDITIONS THAT MAY CAUSE FLASH FLOODING THIS MORNING.

HIZ001>004-182200-
/O.CON.PHFO.FF.A.0004.000000T0000Z-110218T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
331 AM HST FRI FEB 18 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL NOON HST TODAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* KAUAI AND NIIHAU.

* UNTIL NOON HST TODAY. 

* A MOIST AND UNSTABLE ATMOSPHERE WILL BRING A THREAT OF HEAVY
  SHOWERS AND FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

DEJESUS
249 
WGHW60 PHFO 182134
FFAHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE HONOLULU HI
1134 AM HST FRI FEB 18 2011

...FLASH FLOOD WATCH IN EFFECT FOR KAUAI AND NIIHAU...

.A WEAKENING STATIONARY FRONT REMAINS IN THE VICINITY OF KAUAI.

HIZ001>004-190400-
/O.EXT.PHFO.FF.A.0004.000000T0000Z-110219T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
1134 AM HST FRI FEB 18 2011

...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR

* KAUAI AND NIIHAU.

* UNTIL 6 PM HST THIS EVENING. 

* A MOIST AND UNSTABLE ATMOSPHERE CREATES A THREAT OF HEAVY
  SHOWERS AND FLASH FLOODING THIS AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
213 
WGHW60 PHFO 190319
FFAHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE HONOLULU HI
519 PM HST FRI FEB 18 2011

...FLASH FLOOD WATCH IN EFFECT FOR KAUAI AND NIIHAU...

.A WEAK STATIONARY FRONT REMAINS IN THE VICINITY OF KAUAI.

HIZ001>004-191600-
/O.EXT.PHFO.FF.A.0004.000000T0000Z-110219T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
519 PM HST FRI FEB 18 2011

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH LATE TONIGHT...

THE FLASH FLOOD WATCH REMAINS IN EFFECT FOR

* KAUAI AND NIIHAU.

* THROUGH EARLY SATURDAY MORNING.

* THE STATIONARY FRONT IN COMBINATION WITH UNSTABLE ATMOSPHERIC
  CONDITIONS LEAVES A CONTINUED THREAT OF HEAVY SHOWERS AND FLASH
  FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
314 
WGHW60 PHFO 190545
FFAHFO

FLOOD WATCH
NATIONAL WEATHER SERVICE HONOLULU HI
745 PM HST FRI FEB 18 2011

HIZ001>004-190645-
/O.CAN.PHFO.FF.A.0004.000000T0000Z-110219T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
745 PM HST FRI FEB 18 2011

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR KAUAI AND NIIHAU HAS BEEN CANCELLED.
SHOWERS WILL CONTINUE ACROSS KAUAI AND NIIHAU THROUGH
TONIGHT...BUT IT IS UNLIKELY THIS RAINFALL WILL PRODUCE
SIGNIFICANT FLOODING.

$$

HOUSTON

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood watch went out at Feb 17, 3:30 AM HST, 5 minutes earlier.

Area forecast discussion, Feb 17, 3:30 AM HST, 5 minutes before
AREA FORECAST DISCUSSION COR
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST THU FEB 17 2011

.SYNOPSIS...A FRONT IS EXPECTED TO BRING MOISTURE TO A PORTION OF
THE 50TH STATE DURING THE NEXT DAY OR TWO. THE UNSETTLE WEATHER
WILL AFFECT PRIMARILY KAUAI DURING THIS STRETCH. VOG WILL MAKE A
RETURN VISIT TO OAHU AND MAUI COUNTIES AS WELL AS THE WIND FLOW
TURNS SOUTHERLY AHEAD OF THE FRONT. LIGHT TO MODERATE EASTERLY WINDS
ARE SLATED TO RETURN SATURDAY NIGHT AND LINGER THROUGH THE FIRST
HALF OF NEXT WEEK.

&&

.DISCUSSION...
SO FAR EVERYTHING IS GOING TO PLAN. SHOWERS WILL BE INCREASING
ACROSS KAUAI TODAY WITH SOME HEAVY SHOWERS FOR THE OVERNIGHT HOURS
TONIGHT AND FRIDAY. A FLASH FLOOD WATCH HAS BEEN POSTED THAT WILL
GO INTO EFFECT AT 4 PM THIS AFTERNOON.

BASED ON THE GFS SOLUTION...THE FRONT...CURRENTLY 380 MILES WEST OF
KAUAI...IS FORECAST TO TEMPORARILY STALL OVER KAUAI SATURDAY
MORNING. THIS IS A LATER ARRIVAL TIME OF 12 HOURS THAN THE PREVIOUS
PREDICTION. I SHOULD POINT OUT THAT BOTH THE NAM AND NOGAPS HAVE
SIMILAR SOLUTION OF THE FRONT NOT COMING CLOSE TO KAUAI...WHILE THE
ECMWF /EC/ SHOW SIGNS OF SIDING WITH THE GFS WITH THE FRONT BRUSHING
KAUAI SATURDAY NIGHT. THE GFS HAS THE HEAVY SHOWERS ABATING ONCE THE
FRONT REACHES KAUAI. SOME OF THE MOISTURE FROM THE FRONT WILL SPREAD
TO MOLOKAI.

THIS FORECAST PACKAGE USES THE GFS SOLUTION WITH POPS FROM THE EC
BLENDED IN. THE EC POPS ARE DRIER.

THE FRONT WILL RETREAT FAR TO THE WEST OF KAUAI SATURDAY NIGHT AND
SUNDAY...THUS ALLOWING LIGHT TO MODERATE EASTERLY WINDS TO MOVE BACK
IN...AND HENCE SHOWERS FOR THE WINDWARD AND MOUNTAIN AREAS.

&&

.MARINE...
THE WINDS ARE STILL STRONG FOR THE WINDWARD WATERS OF THE BIG
ISLAND. THUS THE SMALL CRAFT ADVISORY HAS BEEN EXTENDED TO 6 PM HST
TODAY.

THE HIGH SURF ADVISORY REMAINS IN EFFECT FOR THE EAST FACING SHORES
AS THE NEW NORTH SWELL EASES IN. THE NORTH FACING SHORES WILL STAY
BELOW ADVISORY LEVELS.

ADDITIONALLY...THIS NORTH SWELL...ALTHOUGH NOT VERY LARGE...CONTAIN
LONG PERIODS OF 14 T0 17 SECONDS. THIS IS GOOD ENOUGH TO WARRANT
A MESSAGE TO VESSEL OPERATORS AND HARBOR MASTERS OF KAHULUI AND HILO
HARBORS OF THE POTENTIAL OF HARBOR SURGES TODAY AND TONIGHT.

&&

.AVIATION...
A SLOW MOVING FRONTAL BOUNDARY CONTINUES TO ADVANCE SLOWLY TOWARD
THE FA FROM THE W. S-SE FLOW AND SCT RA ALSO PERSIST ACROSS THE
AREA. THE SRLY FLOW MAY BRING UP PATCHY VOG AND ISOL AREAS OF MVFR
VIS TO THE SMALLER ISLANDS THROUGH THE FORECAST PERIOD. MAINLY VFR
EXP FOR THE TERMINALS WITH PHLI SEEING A FEW MVFR CIGS FROM TIME TO
TIME. AS THE FRONT NEARS...MVFR WILL BECOME THE RULE SOMETIME AFT
00Z WHICH IS REFLECTED IN THE TAF AND FA.

AIRMET SIERRA REMAINS UNCHANGED FOR THE BIG ISLAND AND WILL CONTINUE
BEYOND SUNRISE. KAUAI HAS BEEN ADDED TO AIRMET SIERRA DUE TO THE
CONSISTENT INFLUX OF SHRA FROM THE S. AIRMET TANGO WAS SCALED BACK
TO KAUAI/OAHU WHERE THE VAD WINDS INDICATE SERLY FLOW REMAINS STRONG
ENOUGH TO PRODUCE LEE TURB. 12Z SOUNDINGS AND VAD DATA SUGGEST ICING
COULD REQUIRE AN AIRMET IN THE NEAR FUTURE AS THE HIGHER LEVEL
MOISTURE GRADUALLY DEEPENS AND DEWPOINT DEPRESSIONS SHRINK THROUGH
THE MID LEVELS OVER THE FAR WRN PORTION OF THE STATE.

ELSEWHERE ACROSS THE HFO AOR THINGS LOOK GENERALLY QUIET WITH ISOL
CONVECTION ALONG THE ITCZ WELL S OF THE STATE. TSTORMS REMAIN ISOL
WITH TOPS TO FL510 AND MAY REQUIRE A SIGMET IF COVERAGE INCREASES
OVER THE NEXT FEW HOURS AS IT MAY BEGIN TO IMPACT SOUTHBOUND TRAFFIC.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD ADVISORY FOR KAUAI AND NIIHAU STARTING AT 4 PM HST THIS
AFTERNOON.

HIGH SURF ADVISORY UNTIL 6 AM HST FRIDAY FOR EAST FACING SHORES OF
KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND.

SMALL CRAFT ADVISORY UNTIL 6 AM HST THURSDAY FOR WINDWARD BIG ISLAND
WINDWARD WATERS.

PUBLIC/MARINE...LAU
AVIATION...DE JESUS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 3:34 PM HSTHigh Surf AdvisoryHFOHonolulu, Kalawao41 hr

Nearby

Flash Flood Watches in Hawaii, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.